Nebraska, 2012Flood in Nebraska, April 13 to 14, 2012
April 13 to 14, 2012 · NWS LBF · 1 event in 1 county or zone
Environmental water releases from Kingsley Dam on Lake McConaughy kept the North Platte River at North Platte near flood stage for much of April. When up to two inches of rain fell upstream of North Platte on April 12th and 13th, the river swelled and rose above flood stage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Environmental water releases from Kingsley Dam on Lake McConaughy kept the North Platte River at North Platte near flood stage for much of April. When up to two inches of rain fell upstream of North Platte on April 12th and 13th, the river swelled and rose above flood stage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 13, 2:29 AM CST, 2 hours 31 minutes earlier.
Area forecast discussion, Apr 13, 2:29 AM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
329 AM CDT FRI APR 13 2012
.DISCUSSION...
SHORT TERM...FRIDAY THROUGH MIDDAY SATURDAY. NO MAJOR CHANGES TO
THE ONGOING SHORT TERM FORECAST...EXCEPT EXTENDED THE MENTION OF
PRECIPITATION ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA
THIS MORNING. ANALYSIS OF THE 1.5 PVU FIELD INDICATES ANOTHER
ANOMALY ROTATING FROM SOUTHERN COLORADO THROUGH CENTRAL
NEBRASKA...THEN CONTINUING NORTHEAST INTO THE EASTERN DAKOTAS BY
LATE AFTERNOON. RADAR RETURNS OVER NORTHEAST COLORADO/SOUTHWEST
NEBRASKA HAVE BEEN INCREASING EARLY THIS MORNING...SO WILL TREND
POPS FROM SOUTHWEST TO NORTHEAST WITH THE AREA CLEAR OF RETURNS BY
MIDDAY. OTHERWISE THE MAIN CONCERN FOR THIS AFTERNOON AND TONIGHT
WILL BE THE EXTENT OF CLEARING AND THE SUBSEQUENT TEMPERATURE
FORECAST. LOW AMPLITUDE RIDGING IS INDICATE TO BUILD BEHIND THE
PASSING WAVE AND THE AREA REMAINS IN A POST FRONTAL AIRMASS REGIME.
WITH WESTERLY SURFACE WINDS...DRYING IN THE MID TO UPPER LEVELS
SHOULD COMMENCE WITH OVERCAST SKIES BREAKING LATE THIS MORNING/EARLY
AFTERNOON. TEMPERATURES SHOULD RESPOND BY WARMING INTO THE MID 60S
REGION WIDE...WITH POSSIBLY A FEW 70 DEGREE READINGS ALONG AND SOUTH
OF INTERSTATE 80 AND OVER SOUTHERN PORTIONS OF CUSTER COUNTY.
EMPLOYED A BLEND OF GUIDANCE TO POPULATE HIGHS TODAY...AS THE MET
AND MAV ARE IN GOOD AGREEMENT WITH MINIMAL DIFFERENCE.
THE NEXT SHOT OF PRECIPITATION ARRIVES EARLY ON SATURDAY AS THE
RIDGE ALOFT BREAKS DOWN AND MID LEVEL WARM AIR/MOISTURE ADVECTION
INCREASES ACROSS SOUTHERN AND CENTRAL NEBRASKA. LOW PRESSURE WILL
DEEPEN OVER THE EASTERN HIGH PLAINS OF COLORADO AND LIFT A WARM
FRONT INTO THE REGION. THE GFS AND NAM SEEM TO HAVE FAIR AGREEMENT
ON THE PLACEMENT OF THE FRONT STRETCHING SW TO NE THROUGH THE
CENTRAL PART OF THE CWA EARLY ON SATURDAY. BOTH MODELS ALSO SEEM TO
FOCUS THE HIGHEST POPS ALONG AND NORTH OF THE BOUNDARY DURING THIS
TIME PERIOD...WILL NUDGE THE FORECAST IN THIS DIRECTION.
LONG TERM...00Z SUNDAY AND BEYOND. UNSETTLED CONDITIONS WILL
CHARACTERIZE THE START OF THE EXTENDED PERIOD AS THE STUBBORN UPPER
TROUGH FINALLY EJECTS FROM THE WESTERN CONUS INTO THE
CENTRAL/NORTHERN PLAINS. THERE IS GENERAL AGREEMENT WITH THE LONG
TERM SOLUTIONS IN THAT THE SURFACE LOW WILL SLOWLY MOVE NORTHEAST
ACROSS THE CWA LATE SATURDAY WITH A COLD FRONT DIVING SOUTH BEHIND
THE LOW. MEANWHILE ALOFT...A CLOSED H5 LOW WILL BE CENTERED NEAR THE
TRI-STATE REGION BY 12Z SUNDAY...AND FOLLOW A SIMILAR PATH AS THE
SURFACE LOW INTO NORTHEAST SOUTH DAKOTA. THIS FAVORABLE TRACK OF
THE H5 LOW WILL ALLOW FOR PERIODS OF PRECIPITATION ACROSS WESTERN
NEBRASKA STARTING AS EARLY AS 03Z SUNDAY. RECENT MODEL RUNS HAVE
SHOWN THE PASSAGE OF THE H5 LOW NOW TO BE FAIRLY PROGRESSIVE...WHICH
WOULD PROVIDE FOR A QUICKER END TO THE SYSTEM. MORE
IMPORTANTLY...THE PROGRESSIVE NATURE OF THE SYSTEM IS NOT FAVORABLE
FOR THE DRAW DOWN OF ARCTIC AIR THAT WAS SHOWN AGGRESSIVELY WITH
LAST NIGHTS MODEL RUN. THE PREVIOUS SHIFT DID BACK OFF ON THE SNOW
MENTION...AND LIKEWISE SEE NO REASON TO THINK THAT ACCUMULATING SNOW
WILL BE EXPECTED. AS THE SYSTEM EXITS LATE SUNDAY NIGHT THE 13.00Z
EURO SOLUTION DOES DRAW A BRIEF PERIOD OF SUB 0C TEMPS AT H85 ACROSS
FAR NORTH CENTRAL NEBRASKA...IF THIS WERE TO OCCUR...THEN RAIN
MIXING WITH A BIT OF SNOW IS NOT OUT OF THE REALM OF
POSSIBILITY....BUT CERTAINLY NO ACCUMULATIONS WOULD BE EXPECTED.
A WEAK AND RATHER FLAT RIDGE WILL DEVELOP BEHIND THE PASSING WAVE
EARLY NEXT WEEK...WITH NORTHWESTERLY FLOW ALOFT EXPECTED FOR THE
NORTHERN/CENTRAL PLAINS. A RATHER ACTIVE FLOW IS ANTICIPATED...AND
EVEN WITH RETURN MOISTURE IN QUESTION...SPORADIC SLIGHT CHANCE POPS
SEEM PLAUSIBLE AT THIS TIME.
TEMPERATURES NEXT WEEK WILL START OFF BELOW AVERAGE...THIS IS DUE TO
THE INFLUENCE OF THE DEPARTING LOW. HOWEVER MODEL GUIDANCE DID
INCREASE TEMPERATURES SOME WITH THE QUICKER DEPARTURE TIME. EXPECTED
HIGHS WILL BE IN THE 50S ON MONDAY. THEN A WARM UP CAN BE EXPECTED
THROUGH THE WEEK. HIGHS BY THURSDAY WILL APPROACH THE UPPER 60S TO
LOWER 70S.
&&
.AVIATION...
VFR CONDITIONS PREVAIL OVER MOST OF WESTERN AND NORTH CENTRAL
NEBRASKA. THE EXCEPTION IS KVTN...WHERE IFR CEILING LINGER. EXPECT
CEILING TO GO MVFR/VFR BY 10Z AS UPPER DISTURBANCE LIFTS ACROSS THE
AREAS THIS MORNING. THIS WILL BRING ANOTHER ROUND OF SHOWERS AND
ISOLATED TSTMS. ACTIVITY SHOULD EXIT KLBF BY 14Z AND KVTN BY 17Z.
WESTERLY WINDS BEHIND A COLD FRONT WILL MIX TO THE SURFACE BY 15Z
WHEN GUSTS TO 22KTS AT KLBF AND 27KTS AT KVTN EXPECTED. WINDS TO
DIMINISH AFTER 22Z TO BECOME LIGHT AND VARIABLE IN THE EVENING.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM/EXTENDED...JACOBS
AVIATION...ROBERG
Hazardous weather outlook, Apr 13, 3:52 AM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
452 AM CDT FRI APR 13 2012
NEZ004>010-022>029-035>038-056>059-069>071-094-141100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
452 AM CDT FRI APR 13 2012 /352 AM MDT FRI APR 13 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TODAY AND TONIGHT.
ONLY GENERAL THUNDERSTORM DEVELOPMENT IS EXPECTED THROUGH TONIGHT.
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE NORTHEAST
ACROSS THE OUTLOOK AREA THIS MORNING. THEN AFTER MIDNIGHT
TONIGHT...SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE AS A
WARM FRONT LIFTS NORTH IN SOUTHERN NEBRASKA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
AN ACTIVE WEATHER PATTERN WILL OCCUR SATURDAY THROUGH SUNDAY
EVENING. AS A STRONG UPPER LEVEL SYSTEM DIGS INTO THE FOUR
CORNERS REGION SATURDAY...THERE WILL BE A CHANCE FOR THUNDERSTORMS
SATURDAY AS A WARM FRONT LIFTS NORTH AND A SURFACE DRY LINE MOVES
ACROSS SOUTHWEST NEBRASKA. AREAS GENERALLY EAST OF A LINE FROM
BROKEN BOW THROUGH BASSETT COULD SEE SEVERE THUNDERSTORM
DEVELOPMENT SATURDAY AFTERNOON AND EARLY EVENING CONTAINING LARGE
HAIL AND DAMAGING WINDS. NORTHERLY WINDS BEHIND A COLD FRONT SHOULD
END THE THREAT FOR THUNDERSTORMS AFTER MIDNIGHT SATURDAY. ON
SUNDAY...STRONG NORTHERLY WINDS OF 25 TO 35 MPH AND GUSTY ARE
POSSIBLE AS THE UPPER LEVEL SYSTEM MOVES ACROSS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE
KAR
In the hours before
Local storm report, Apr 13, 3:37 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
437 AM CDT FRI APR 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 4 S CHAPPELL 41.04N 102.47W
04/12/2012 E1.00 INCH DEUEL NE PUBLIC
0446 PM HAIL 5 SW BRULE 41.04N 101.96W
04/12/2012 E0.88 INCH KEITH NE PUBLIC
0448 PM HAIL 7 SW BRULE 41.02N 101.98W
04/12/2012 E0.88 INCH KEITH NE FIRE DEPT/RESCUE
0455 PM HAIL 6 NNW BRULE 41.18N 101.93W
04/12/2012 E0.75 INCH KEITH NE PUBLIC
0459 PM HAIL BRULE 41.10N 101.89W
04/12/2012 E0.25 INCH KEITH NE FIRE DEPT/RESCUE
0508 PM HAIL 4 SW LEMOYNE 41.24N 101.85W
04/12/2012 E1.75 INCH KEITH NE PUBLIC
REPORT FROM LAKE MCCONAUGHY
0510 PM HAIL 7 N BRULE 41.20N 101.89W
04/12/2012 E1.00 INCH KEITH NE FIRE DEPT/RESCUE
0515 PM HAIL 6 NW KINGSLEY DAM 41.28N 101.74W
04/12/2012 E1.00 INCH KEITH NE PUBLIC
0517 PM HAIL 4 NW KINGSLEY DAM 41.26N 101.71W
04/12/2012 E1.75 INCH KEITH NE PUBLIC
0629 PM HAIL 14 W TRYON 41.56N 101.22W
04/12/2012 M1.00 INCH MCPHERSON NE PUBLIC
0633 PM HAIL 4 W BRANDON 40.80N 102.01W
04/12/2012 M1.00 INCH PERKINS NE PUBLIC
0650 PM HAIL 3 E GRANT 40.84N 101.67W
04/12/2012 M2.50 INCH PERKINS NE FIRE DEPT/RESCUE
0650 PM HAIL 3 S GRANT 40.80N 101.73W
04/12/2012 E1.75 INCH PERKINS NE TRAINED SPOTTER
0700 PM FUNNEL CLOUD 6 SE WHITMAN 41.98N 101.45W
04/12/2012 GRANT NE PUBLIC
A COLD AIR FUNNEL CLOUD WAS SPOTTED ALOFT LOOKING
SOUTHEAST. CLOUD ROTATION SURROUNDED THE FUNNEL CLOUD.
0722 PM HAIL 19 NNE TRYON 41.81N 100.80W
04/12/2012 M0.50 INCH THOMAS NE PUBLIC
0729 PM HAIL 12 SE HAYES CENTER 40.39N 100.86W
04/12/2012 E0.50 INCH HAYES NE PUBLIC
0742 PM HAIL 5 N GRAINTON 40.89N 101.29W
04/12/2012 E1.75 INCH PERKINS NE LAW ENFORCEMENT
HAIL IN SIZE FROM GOLF BALL TO HALF INCH.
0743 PM HAIL 8 E MADRID 40.85N 101.39W
04/12/2012 M0.50 INCH PERKINS NE PUBLIC
PEA TO DIME SIZED HAIL COVERING THE GROUND
0754 PM HAIL 2 S WALLACE 40.81N 101.16W
04/12/2012 M1.00 INCH LINCOLN NE TRAINED SPOTTER
LOCATION ESTIMATED
0805 PM HAIL 6 N WALLACE 40.92N 101.16W
04/12/2012 E1.00 INCH LINCOLN NE PUBLIC
3 INCHES OF HAIL COVERING THE GROUND.
0819 PM HAIL 6 S SUTHERLAND 41.07N 101.13W
04/12/2012 E0.50 INCH LINCOLN NE PUBLIC
PEA TO DIME SIZED HAIL COVERING THE GROUND
0820 PM HAIL SUTHERLAND 41.16N 101.13W
04/12/2012 E0.50 INCH LINCOLN NE FIRE DEPT/RESCUE
2 INCHES OF HAIL COVERING THE GROUND.
0825 PM HAIL 10 N DICKENS 40.97N 100.99W
04/12/2012 E1.00 INCH LINCOLN NE PUBLIC
&&
CARMELSpecial weather statement, Apr 13, 4:03 AM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
503 AM CDT FRI APR 13 2012
NEZ038-131045-
CUSTER NE-
503 AM CDT FRI APR 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CUSTER COUNTY UNTIL 545
AM CDT...
AT 500 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF PRESSEY STATE WILDLIFE MANAGEMENT
AREA...OR 15 MILES SOUTH OF BROKEN BOW...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ANSLEY...
BERWYN...
WESTERVILLE...
WEISSERT...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
ROBERG
Flood, Lincoln
- When
- April 13, 5:00 AM CST to April 14, 7:00 PM CST
- Where
- Lincoln County, 3.01 mi NW of North Platte to 3.51 mi ENE of North Platte
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.182, -100.820
The combination of high stream flows due to releases from Lake McConaughy and heavy rain upstream of North Platte caused the North Platte River to rise above flood stage. The river remained above flood stage for one day, then after thunderstorms produced another two to four inches of rain just upstream of North Platte, the river once again briefly rose above flood stage. The river crested at 6.08 feet at 6 p.m. CDT on the 13th, with minor flooding occurring.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, April 13, 201220 injured · EF1 · 66 events
- Heavy Rain in Arizona, April 13 to 14, 2012$100,000 · 1 event
- Hail and Damaging Wind in Missouri, April 13, 2012$25,000 · 2.5 in hail · 8 events
- Winter Storm and Winter Weather in Colorado, April 13 to 16, 201211 events
- Hail and Damaging Wind in Kansas, April 13, 20121 in hail · 10 events
- Frost and Freeze in West Virginia, April 13, 20128 events
- Frost and Freeze in Virginia, April 13, 20124 events
- Flooding in Puerto Rico, April 13, 20123 events
- Flash Flooding and Hail in Missouri, April 13 to 14, 20120.75 in hail · 3 events
- Heavy Snow in Utah, April 13 to 15, 20122 events
- Frost and Freeze in Maryland, April 13, 20121 event
- Frost and Freeze in Tennessee, April 13, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371069.